Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 269, NWS Goodland, KS

August 9, 20144 counties in Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Aug 9, 2014, 4:34 PM MDT for 4 counties in Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 9, 2014, 4:34 PM MDT (22:34 UTC)
Expired
Aug 9, 2014, 5:11 PM MDT
In force
37 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Greeley County, KS, Logan County, KS, Wallace County, KS, Wichita County, KS

The radar

The Goodland radar (KGLD), 76 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 2:03 PM MDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.6 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2014-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 216 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2014-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
216 J/kg
Mixed-layer CIN
-260 J/kg
Mixed-layer LCL
2016 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 1:19 PM MDT, 3 hours 15 minutes earlier.

Area forecast discussion, Aug 9, 1:19 PM MDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
119 PM MDT SAT AUG 9 2014

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 115 PM MDT SAT AUG 9 2014

UPPER FLOW WILL BE NORTHWEST TONIGHT AND SUNDAY.  A SURFACE LOW OVER
SOUTHEAST COLORADO WILL SHIFT SOUTHEAST TONIGHT. HIGH PRESSURE WILL
BUILD INTO THE HIGH PLAINS TONIGHT AND SUNDAY.

A COUPLE OF SHORTWAVES WILL MOVE THROUGH THE FLOW TONIGHT AND
SUNDAY.  CAPE VALUES WILL REACH 3000J/KG EARLY THIS EVENING.  SHEAR
WILL VARY FROM AROUND 20KTS IN EASTERN COLORADO TO 25 TO 35 IN
NORTHWEST KANSAS. ON SUNDAY CAPE WILL RANGE FROM 800 TO 1400J/KG
WITH SHEAR OF 20 TO 25KTS. PRECIPITABLE WATER WILL RANGE FROM 1.00
TO 1.40 WITH STORM MOTION OF 15 KTS FROM THE NORTHWEST.

MORNING THUNDERSTORMS IN EASTERN COLORADO HAVE DISSIPATED BUT EXPECT
REDEVELOPMENT THIS AFTERNOON AND EVENING NEAR THE SURFACE TROUGH IN
EASTERN COLORADO. A FEW STORMS WILL BECOME SEVERE WITH LARGE HAIL
AND DAMAGING WIND. SOME LOCALLY HEAVY RAIN IS POSSIBLE BUT STORM
MOVEMENT IS FAST ENOUGH TO MODERATE THE THREAT OF FLASH FLOODING. PLAN
TO GO WITH A CHANCE/LIKELY POPS FOR THUNDERSTORMS TONIGHT ACROSS
THE FA AND A SLIGHT CHANCE SUNDAY MAINLY OVER THE WESTERN PORTIONS
OF EASTERN COLORADO.

BOUNDARY LAYER RH INCREASES TO ABOVE 90 PERCENT EARLY SUNDAY MORNING
IN THE WESTERN 2/3 OF THE FA. STRATUS AND FOG WILL LIKELY REDEVELOP
SO HAVE INCLUDED IT INTO THE GRIDS.

MIN TEMPERATURES TONIGHT WILL COOL TO THE LOWER AND MID 60S. MAX
TEMPERATURES SUNDAY WILL RISE TO THE MID 80S.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 1245 PM MDT SAT AUG 9 2014

ANY STORMS MIGRATING EAST FROM THE FRONT RANGE/PALMER DIVIDE WILL
QUICKLY DISSIPATE SUNDAY EVENING WITH LOSS OF DAYTIME HEATING AND
QUICKLY DIMINISHING INSTABILITY. STRONG UPPER RIDGE WILL BUILD
INTO THE FOUR CORNERS ON MONDAY AND SLOWLY MOVE EAST ACROSS THE
ROCKIES THROUGH MID WEEK. INSTABILITY WILL BE LIMITED MAINLY TO
EASTERN COLORADO THIS PERIOD AND WITH LITTLE TO NO FORCING ALOFT
ONLY ISOLATED/WIDELY SCATTERED DIURNAL STORMS ARE EXPECTED...AGAIN
CONFINED MAINLY TO EASTERN COLORADO. THE RIDGE BEGINS TO BREAK
DOWN LATE WEEK AND WITH DISTURBANCE COMING OVER THE RIDGE OUT
OF THE ROCKIES THUNDERSTORM CHANCES WILL BE INCREASING.
TEMPERATURES WILL BE NEAR TO SLIGHTLY ABOVE NORMAL THROUGH THE
PERIOD.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1133 AM MDT SAT AUG 9 2014

VFR CONDITIONS WILL CONTINUE FOR KGLD AND KMCK FOR THE NEXT 24
HOURS. HOWEVER, THERE WILL BE A CHANCE FOR SOME THUNDERSTORMS AT
BOTH SITES BY MID AFTERNOON WITH CLEARING TOWARD MIDNIGHT. EARLY
SUNDAY MORNING THE FORECAST SOUNDING FOR KMCK INDICATES THE
POSSIBILITY OF STRATUS AND FOG AT KMCK. VISIBILITY AND CIGS AT
KMCK MAY LOWER TO MVFR FOR A FEW HOURS SUNDAY MORNING.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...FS
LONG TERM...024
AVIATION...FS
Hazardous weather outlook, Aug 9, 3:15 PM MDT, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
315 PM MDT SAT AUG 9 2014

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101430-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
315 PM MDT SAT AUG 9 2014 /415 PM CDT SAT AUG 9 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS THE ENTIRE TRI STATE AREA. LARGE HAIL AND DAMAGING
WIND WILL BE THE MAIN THREATS...BUT AN ISOLATED TORNADO WILL ALSO
BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON AND EVENING THROUGH
NEXT FRIDAY. THE THREAT FOR WIDESPREAD SEVERE WEATHER REMAINS LOW
THROUGH THESE PERIODS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Aug 9, 3:37 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
337 PM MDT SAT AUG 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     TORNADO          7 SE ST. FRANCIS        39.70N 101.71W
08/09/2014                   CHEYENNE           KS   EMERGENCY MNGR

            EMERGENCY MANAGER REPORT OF TOUCHDOWN NEAR THE
            INTERSECTION OF ROAD I/20.

&&

JN
Special weather statement, Aug 9, 3:46 PM MDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
346 PM MDT SAT AUG 9 2014

NEZ079-092230-
DUNDY-
346 PM MDT SAT AUG 9 2014

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR DUNDY COUNTY IN SOUTHWEST NEBRASKA...

AT 344 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PARKS...MOVING EAST AT 10 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 4009 10139 4000 10150 4000 10175 4001 10178
      4019 10169
TIME...MOT...LOC 2146Z 292DEG 10KT 4008 10165

JN
Local storm report, Aug 9, 3:51 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
351 PM MDT SAT AUG 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND GST     12 SSE BURLINGTON       39.14N 102.19W
08/09/2014  E60.00 MPH       KIT CARSON         CO   PUBLIC

&&

024
Local storm report, Aug 9, 3:56 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
356 PM MDT SAT AUG 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TORNADO          10 SSW BIRD CITY        39.62N 101.63W
08/09/2014                   CHEYENNE           KS   STORM CHASER

&&

024
Local storm report, Aug 9, 4:33 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
433 PM MDT SAT AUG 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND GST     5 N WESKAN              38.93N 101.96W
08/09/2014  E60 MPH          WALLACE            KS   PUBLIC

&&

024
Local storm report, Aug 9, 4:34 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
434 PM MDT SAT AUG 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     TSTM WND GST     2 N SHARON SPRINGS      38.92N 101.75W
08/09/2014  E60 MPH          WALLACE            KS   STORM CHASER

&&

024

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 10:28 PM MDTSevere Thunderstorm WarningGLDDecatur47 min
Aug 9, 5:45 AM MDTDense Fog AdvisoryGLDCheyenne, Gove, Greeley, Logan, Rawlins, Sheridan and 4 more4 hr
Aug 9, 2:41 PM MDTSevere Thunderstorm WarningGLDCheyenne, Sherman64 min
Aug 9, 2:50 PM MDTTornado Warning Tornado observedGLDCheyenne25 min
Aug 9, 3:01 PM MDTSevere Thunderstorm WarningGLDSherman, Wallace59 min
Aug 9, 3:08 PM MDTTornado WarningGLDCheyenne, Sherman52 min
Aug 9, 3:50 PM MDTSevere Thunderstorm WarningGLDWallace55 min
Aug 9, 3:55 PM MDTSevere Thunderstorm WarningGLDCheyenne37 min
Aug 9, 3:59 PM MDTTornado Warning Tornado observedGLDCheyenne, Sherman46 min
Aug 9, 4:16 PM MDTSevere Thunderstorm WarningGLDCheyenne17 min
Aug 9, 4:41 PM MDTSpecial Weather StatementGLDSherman64 min
Aug 9, 5:17 PM MDTSevere Thunderstorm WarningGLDLogan, Rawlins, Sherman, Thomas, Wallace58 min
Aug 9, 5:29 PM MDTTornado WarningGLDLogan, Thomas31 min
Aug 9, 5:38 PM MDTSevere Thunderstorm WarningGLDLogan, Wichita67 min
Aug 9, 5:43 PM MDTSevere Thunderstorm WarningGLDGove, Logan, Sheridan, Thomas62 min
Aug 8, 6:07 PM MDTSpecial Weather StatementGLDPhillips23 min
Aug 8, 6:30 PM MDTSpecial Weather StatementGLDPhillips15 min
Aug 8, 6:36 PM MDTSpecial Weather StatementGLDKit Carson9 min
Aug 8, 6:44 PM MDTSevere Thunderstorm WarningGLDKit Carson46 min
Aug 9, 2:43 PM MDTSpecial Weather StatementGLDKit Carson47 min
Aug 8, 8:07 PM MDTSpecial Weather StatementGLDDundy23 min
Aug 8, 9:20 PM MDTSpecial Weather StatementGLDHitchcock, Red Willow25 min
Aug 8, 9:43 PM MDTSpecial Weather StatementGLDRed Willow32 min
Aug 8, 10:12 PM MDTSpecial Weather StatementGLDRed Willow33 min
Aug 9, 3:46 PM MDTSpecial Weather StatementGLDDundy44 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.